Tennessee, 2004

Hail in Tennessee, July 7, 2004

July 7, 2004 · NWS MRX · 1 event in 1 county or zone

Nickel size hail was reported on Hines Valley Road in Lenoir City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickel size hail was reported on Hines Valley Road in Lenoir City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 2:12 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 7, 2:12 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT WED JUL 7 2004

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...A SOMEWHAT COMPLEX
WEATHER PATTERN IN PLACE OVER THE AREA.  A COLD FRONT IS POSITIONED
FROM EXTREME NORTHERN KENTUCKY DOWN THROUGH SOUTHEAST MISSOURI AND
IS SLOWLY SLIDING SOUTHEASTWARD.  ADDITIONALLY...A CONVECTION
COMPLEX OVER AR IS WORKING ITS WAY EAST.  HOWEVER...SATELLITE
IMAGERY SHOWS WARMING CLOUD TOPS WITH THE COMPLEX WHICH IS LOSING
SOME ORGANIZATION.  IN RESPONSE...ISOLATED CONVECTION IS FORMING
OVER MIDDLE TN.  THIS CONVECTION WILL SPREAD INTO MRX LATE THIS
AFTERNOON AND CONTINUE INTO THE EVENING AS SUFFICIENT LOW LEVEL
MOISTURE AND THE AIR MASS BECOMING WEAK TO MODERATELY UNSTABLE
PRIMES THE ATMOSPHERE.  OVERNIGHT...THE FRONT WILL HAVE DROPPED DOWN
INTO NORTHERN TN AND THE REMNANTS OF THE COMPLEX WILL TRACK THROUGH
FOR  ISOLATED THUNDERSTORM ACTIVITY.  A BIT DRYER AIR WILL FILTER IN
FOR THURSDAY AND EXPECT NORMAL DIURNAL SHOWER/THUNDERSTORM
DEVELOPMENT.

.LONG TERM...(THURSDAY NIGHT TO WEDNESDAY)...NOT MUCH TO SAY ABOUT
THE LONG TERM PORTION OF THE FORECAST FOR THE TIME BEING. THE
MODELS...WHICH ARE STILL NOT MUCH HELP IN THE DEVELOPMENT OF THE
FORECAST...ARE PRESENTING A RATHER STRONG RIDGE AT THE SURFACE AND
ALOFT AT H5. THIS RIDGE CENTERED JUST TO THE SOUTH OF CHA ON FRIDAY
WILL HELP TO INDUCE A MORE WESTERLY THAN SOUTHWESTERLY FLOW AT THE
SURFACE. THIS WILL HELP TO PREVENT THE MOST HUMID AIR FROM ENTERING
INTO THE FORECAST AREA...BUT NONETHELESS...IT WILL BE WARM AND HUMID
WITH TEMPERATURES NEARING OR SURPASSING THE 90 DEGREE MARK ON FRIDAY
AND THROUGHOUT THE REST OF THE FORECAST PERIOD...ESPECIALLY IN OUR
SOUTHERN ZONES.

FOR PRECIPITATION...OVER THE NEXT FEW DAYS WE WILL SEE A RETURN TO
MORE SUMMER LIKE WEATHER. EACH AFTERNOON AS THE ATMOSPHERE
DESTABILIZES...TSRA WILL LIKELY FORM FIRST IN THE PLATEAU AND
MOUNTAINOUS AREAS AND THEN MOVE INTO THE VALLEYS LATER IN THE DAY.
THE MODELS DO INDICATE A COUPLE OF MCSS MAKING THEIR WAY NEAR THE
CWA. CONFIDENCE IN THE MODELS IS NOT STRONG ENOUGH TO EVEN RAISE
POPS AT THIS TIME. THE SURFACE AND UPPER RIDGE APPEARS ON THE MODELS
TO BE FAIRLY STRONG. IF THIS RIDGE WERE TO SAG SOUTHWARD OR
COLLAPSE...THE STEERING FLOW AS SEEN BY THE H10-H5 THICKNESS
LINES...WOULD FAVOR A TRACK OF THE MCSS CLOSER TO...IF NOT OVER...
OUR CWA. AT THIS POINT...THE MODELS COULD BE OFF OVER 100 MILES
EITHER DIRECTION...SO HAVE JUST STAYED WITH PERSISTENCE AND
CLIMATOLOGY AND FORECASTED DIRUNAL TYPE THUNDERSTORMS EACH DAY
THROUGHOUT THE LONG TERM PORTION OF THE FORECAST. THOUGH LATER
SHIFTS WILL NEED TO WATCH THE DEVELOPMENT OF THE RIDGE AS ANY
COLLAPSE OR SOUTHWARD MOVEMENT OF THE RIDGE WOULD CREATE A GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL BE RUNNING ABOVE CLIMO THROUGHOUT THE PERIOD AND
HAVE STAYED CLOSE TO THE WARMER MAV NUMBERS IN THE NEAR TERM PORTION
OF THE EXTENDED FORECAST AND HAVE FAVORED PERSISTENCE THROUGH THE
EXTENDED AS AT THIS TIME IT APPEARS THAT THE RIDGE WILL REMAIN FIXED
OVER THE SOUTHEASTERN STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  89  70  92 /  30  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  87  69  90 /  30  20  20  20
OAK RIDGE, TN                       65  85  68  90 /  30  20  20  20
TRI CITIES AIRPORT, TN              61  85  63  87 /  30  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/KG/HW
Hazardous weather outlook, Jul 7, 4:52 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 AM EDT WED JUL 7 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-081000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
552 AM EDT (452 AM CDT) WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING.  A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Jul 7, 1:23 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     2 SW JASPER             35.04N 85.65W
07/06/2004                   MARION             TN   UTILITY COMPANY

            SEVERAL TREES DOWN ON POWER LINES BETWEEN KIMBALL AND
            JASPER. REPORTED BY SEQUATCHIE VALLEY ELECTRIC.

0320 PM     HAIL             MIDDLE VALLEY           35.19N 85.19W
07/06/2004  0.25 INCH        HAMILTON           TN   AMATEUR RADIO

            PEA SIZE HAIL IN THE MIDDLE VALLEY AREA.

0325 PM     TSTM WND DMG     MIDDLE VALLEY           35.19N 85.19W
07/06/2004                   HAMILTON           TN   LAW ENFORCEMENT

            A FEW TREES DOWN IN THE MIDDLE VALLEY AREA. REPORTED BY
            SHERIFFS OFFICE.

0355 PM     TSTM WND DMG     DECATUR                 35.53N 84.79W
07/06/2004                   MEIGS              TN   LAW ENFORCEMENT

            ROOF OFF BUILDING AND NUMEROUS TREES DOWN IN TOWN. COUNTY
            WIDE POWER OUTAGES. REPORTED BY DECATUR PD.

0400 PM     TSTM WND DMG     CALHOUN                 35.30N 84.75W
07/06/2004                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE DOWN IN CALHOUN.

0405 PM     HAIL             2 N CLEVELAND           35.21N 84.87W
07/06/2004  0.75 INCH        BRADLEY            TN   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL.

0410 PM     TSTM WND DMG     6 NW ATHENS             35.51N 84.68W
07/06/2004                   MCMINN             TN   LAW ENFORCEMENT

            A POWERLINE DOWNED ACROSS HIGHWAY 30 BETWEEN ATHENS AND
            DECATUR.

0410 PM     TSTM WND DMG     3 N CLEVELAND           35.22N 84.87W
07/06/2004                   BRADLEY            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE NORTH HALF OF THE COUNTY.
            REPORTED BY SHERIFFS OFFICE.

0410 PM     TSTM WND DMG     1 SE ATHENS             35.44N 84.59W
07/06/2004                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE AND POWERLINES DOWN ON COUNTY ROAD 446 JUST OFF
            HIGHWAY 39 EAST OUT OF ATHENS.

0435 PM     TSTM WND DMG     3 SE BENTON             35.14N 84.62W
07/06/2004                   POLK               TN   FIRE DEPT/RESCUE

            FEW TREES DOWN. REPORTED BY BENTON-CHILHOWEE FIRE RESCUE.

0510 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
07/06/2004                   MCMINN             TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN COUNTY WIDE. REPORTED BY
            SHERIFFS OFFICE.

0520 PM     TSTM WND DMG     TELLICO PLAINS          35.37N 84.30W
07/06/2004                   MONROE             TN   DEPT OF HIGHWAYS

            FEW TREES DOWN IN TELLICO PLAINS AREA. REPORTED BY HWY
            DEPT.

0855 PM     TSTM WND DMG     10 WSW ONEIDA           36.45N 84.68W
07/06/2004                   SCOTT              TN   LAW ENFORCEMENT

            1 TREE DOWN ON STATION CAMP ROAD IN THE BIG SOUTH FORK
            NATIONAL RIVER AND RECREATION AREA.

0900 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/06/2004                   MORGAN             TN   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWNED ONTO POWERLINES IN WARTBURG.

0900 PM     TSTM WND DMG     6 SSW BANNER HILL       36.05N 82.45W
07/06/2004                   UNICOI             TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN ON AND ALONG SPIVEY
            MOUNTAIN ROAD.

0930 PM     TSTM WND DMG     3 N OAK RIDGE           36.01N 84.30W
07/06/2004                   ANDERSON           TN   DEPT OF HIGHWAYS

            TREES DOWN IN MARLOW AREA. REPORTED BY HWY DEPT.

0950 PM     TSTM WND DMG     3 E LAKE CITY           36.22N 84.10W
07/06/2004                   ANDERSON           TN   DEPT OF HIGHWAYS

            TREES DOWN NEAR NORRIS DAM. REPORTED BY HWY DEPT.

&&

MEP

The radar

The Knoxville radar (KMRX), 95 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Loudon

When
July 7, 4:15 PM EST
Where
Loudon County, 5 mi W of Lenoir City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.783, -84.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410905.